NHS Greater Glasgow & Clyde Area Drug and Therapeutics Committee
Greater Glasgow and Clyde Medicines
Medicines Update

Warfarin and miconazole oral gel potential interaction

In June 2016 the Medicines and Healthcare products Regulatory Agency (MHRA) highlighted the potentially serious clinical consequences of the interaction between miconazole oral gel and warfarin. As the Glasgow & Clyde Anticoagulant Service (GCAS) continue to see patients with high INRs as a result of this interaction, this blog is a reminder for healthcare professionals.

Key points:

  • Avoid this combination where possible
  • Patients on the combination should have their INR carefully monitored in consultation with GCAS
  • Patients should be advised to inform their doctor, pharmacist or dentist that they are receiving warfarin before using products that contain miconazole (including those available without prescription).
  • Patients should be advised to seek medical advice if they notice signs of over-anticoagulation during combined treatment such as sudden unexplained bruising, nosebleeds or blood in the urine.

Some information from the MHRA alert is outlined below but for full details and advice, see MHRA Drug Safety Update.

  • Up to 13th April 2016, the MHRA received 146 Yellow Cards that reported possible drug interactions between miconazole and warfarin (128 cases concerned miconazole oral gel).
  • Approximately half of the 146 cases reported an INR>10. In 3 cases, a fatal outcome was reported as a result of a haemorrhagic event.
  • The MHRA are reviewing available data for this interaction and further advice may follow when the review is complete.
  • Advice for dentists on management of dental patients taking anticoagulants or antiplatelet drugs can be found on the SDCEP website.

 

Published 18/05/2017